Alert archive / New York / Special Marine Warnings in 2021

Special Marine Warning 6, NWS Buffalo, NY

April 28, 2021

NWS Buffalo, NY issued this special marine warning at Apr 28, 2021, 1:33 PM EDT. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2021, 1:33 PM EDT (17:33 UTC)
Expired
Apr 28, 2021, 2:20 PM EDT
In force
47 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
40.0 mph

The radar

The Buffalo radar (KBUF), 48 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WHUS51 KBUF 281733
SMWBUF
LEZ020-040-041-061-281900-
/O.NEW.KBUF.MA.W.0006.210428T1733Z-210428T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
133 PM EDT Wed Apr 28 2021

The National Weather Service in Buffalo has issued a

* Special Marine Warning for...
  Lake Erie from Buffalo to Barcelona...
  The Upper Niagara River and Buffalo Harbor...

* Until 300 PM EDT.

* At 132 PM EDT, a strong thunderstorm was located 15 nm northwest of
  Van Buren Point, or 16 nm northwest of Dunkirk, moving east at 45
  knots.

  HAZARD...Wind gusts to 40 knots and small hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and
           suddenly higher waves.

* Locations impacted include...
  Van Buren Point, Small Boat Harbor, Lake Erie Beach, Wanakah,
  Woodlawn Beach, Erie Basin Marina, Sturgeon Point, Dunkirk, Athol
  Springs, Bayview, Sunset Bay and Barcelona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4283 7894 4290 7891 4295 7892 4296 7887
      4278 7881 4268 7894 4266 7901 4263 7902
      4253 7912 4246 7932 4238 7943 4233 7953
      4238 7983 4248 7985
TIME...MOT...LOC 1732Z 269DEG 44KT 4266 7962

HAIL...<.75IN
WIND...40KTS

$$

Hitchcock
1 follow-up statement
657 
FZUS71 KBUF 281820
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
220 PM EDT Wed Apr 28 2021

LEZ020-040-041-061-281829-
/O.CAN.KBUF.MA.W.0006.000000T0000Z-210428T1900Z/
220 PM EDT Wed Apr 28 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were...   
Lake Erie from Buffalo to Barcelona...
The Upper Niagara River and Buffalo Harbor...

The thunderstorms have weakened and no longer pose a significant
threat to boaters.

LAT...LON 4283 7894 4290 7891 4295 7892 4296 7887
      4278 7881 4268 7894 4266 7901 4263 7902
      4253 7912 4246 7932 4238 7943 4233 7953
      4238 7983 4248 7985
TIME...MOT...LOC 1813Z 269DEG 44KT 4288 7859 4245 7930 

$$

Hitchcock

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Apr 28, 10:53 AM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 28, 10:53 AM EDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1053 AM EDT Wed Apr 28 2021

.SYNOPSIS...
A warm front will reside over the region through this afternoon
bringing one more day of well above normal temperatures and the
likelihood for showers and some thunderstorms, a few of which
could be severe. The unsettled weather continues into Thursday
as a low pressure wave impacts the region. Cooler conditions
return Friday into Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Surface warm front continuing to lift slowly north through western
New York and now extends to near a position from Buffalo to Elmira.
Observations showing temperatures into the lower to mid 70s south of
the boundary and in the 50s and 60s to the north. The front will
continue to make slow progress north this afternoon, but
probably not getting much farther than Lake Ontario.

Regional radars showing batch of convection working east across
southern Ontario north of the warm front. This activity will push
across the North Country through early afternoon with widespread
showers and some isolated thunder.

By early afternoon, with all but Lake Ontario shore to North Country
in the warm sector, temperatures will warm well into the 70s to
the lower 80s while dewpoints climb into the 50s which will
result in MLCAPES building toward 1000 J/kg. The greatest
instability and convergence will be co-located over western
Southern Tier to western Finger Lakes. Given the shear in place
over 40+ kts, organized storms are likely. SPC has parts of area
in a slight risk for severe with a marginal risk elsewhere.
Supercells are possible with supercell composite parameter
highlighting southwest NYS to western Finger Lakes for greatest
likelihood. Primary severe threat looks to be damaging wind
gusts and large hail.

Showers and scattered thunderstorms diminish this evening as the
shortwave and sfc low pressure wave shifts to New England. Even so,
persistent moisture advection could still result in some showers
through the night, but thunder chances will wane by late evening.
Other issue late today and more so into tonight is potential for
marine/advection fog that would impact south shore of Lake Ontario
and could also occur near Lake Erie. Though models were overdone
with this currently 24 hour ago, there is better agreement that
we'll see this tonight which makes sense once the primary wave
moves by. Late tonight, as upper trough shifts across Ohio Valley
and associated sfc low rides toward our area, increased rain
chances along NY/PA border.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Showers will redevelop across the area Thursday morning and likely
continue into Thursday night as a plume of moisture tracks northeast
ahead of an approaching area of low pressure which will track along
a west to east frontal boundary in place across the area. Model
guidance is a bit earlier with the showers moving into/across the
area now. Guidance has also brought heavier rain a bit more north,
but the greatest precipitation threat will be mostly south of the
area along the NY/PA line, but still could be looking at amounts in
the one half to inch range for much of the area. Greatest precip
amounts will be from the Western Southern Tier to the N. Finger
Lakes. Temperatures Thursday will greatly depend on positioning of
the frontal boundary, but generally should be cooler than the
overall warmth of Wednesday. Highs on Thursday will be in the low to
mid 60s for most areas, with some upper 50s possible along the south
shore of Lake Ontario.

Thursday night, showers will taper off from west to east between
Midnight and daybreak on Friday morning. An incoming upper level low
and trough will continue the potential for showers behind the main
area of showers from earlier in the night. As the area of low
pressure moves across the region, a cold front will move across the
region as well, causing a cooling trend for the next few days.
Temperatures on Thursday night will be in the mid to upper 40s.

With an upper level trough over the region, showers will be possible
for most of the day on Friday, but not as concentrated as shower
activity from Thursday. Cold air advection behind the passing cold
front will continue into Friday night with 850H temps dropping to
around -6C over the area. This will help support a weak lake
response briefly on Friday night, causing showers to linger south
and east of Lake Ontario in particular. Temperatures Friday night
will be in the low to mid 30s across the area.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Generally unsettled weather will continue right through this
period. Overall low amplitude flow will keep systems moving
right along from west to east across the CONUS. The problem is
that the favored storm track will be across the northern tier of
states through the first part of next week.

In terms of sensible weather, this translates to several ill-timed
waves moving across the region with frequent chances for showers,
although should be able to squeeze out some dry time here and there.
For those looking for a decent block of dry time, Saturday appears
to have the best shot at remaining dry for the bulk of the day,
although it will be the coolest day of the long term period. A warm
front will then cross the area sometime Saturday night into Sunday
renewing shower chances, with the chance for at least on and off
showers continuing right through Tuesday, but at least will open
the door for some warmer air to move into western and
northcentral NY.

Speaking of warmer air, the good news to talk about is in the
temperature department in the form of a warming trend. Daytime
highs a bit below average to start the weekend will rise to bit
above average for the start of the new work week.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Warm front is positioned across the area. Expect batch of
convection pushing cross southern Ontario to move across
northern New York through at least early afternoon with
widespread showers and thunderstorms at KART. Elsewhere,
increasing diurnal instability and favorable shear will bring a
round of showers and thunderstorms, with best chances for a
stronger storm over western southern Tier to western Finger
Lakes, including at KJHW.

The chance of rain will diminish by early this evening at all sites,
though a few showers could still continue through the night before
more widespread rain moves in late tonight again from OH/PA.

Expect VFR CIGS this morning, then CIGS will trend toward MVFR by
late day. Widespread IFR to MVFR CIGS tonight with perhaps some fog
as well.

Outlook...

Thursday...IFR to MVFR with showers.
Thursday night and Friday...Chance of showers, MVFR conditions.
Saturday and Sunday...Mainly VFR.

&&

.MARINE...
Warm front will lift across lower Great Lakes through this
afternoon. Southwest winds expected on Lake Erie while winds will
remain northeast or east on Lake Ontario. Wind speeds and waves will
stay below Small Craft Advisory criteria.

Thunderstorms are possible at times through this evening, though
the strongest storms should stay well inland from the lakes. Could
also see some fog at times.

&&

.EQUIPMENT...
The Buffalo WSR-88D radar remains inoperable. A part to fix the
radar has been ordered and technicians estimate service will be
restored sometime this afternoon.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JLA/TMA
NEAR TERM...JLA/TMA
SHORT TERM...SW/TMA
LONG TERM...JM
AVIATION...JLA/TMA
MARINE...Apffel/JLA/TMA
EQUIPMENT...Apffel/TMA
Hazardous weather outlook, Apr 28, 4:58 AM EDT, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
458 AM EDT Wed Apr 28 2021

NYZ012-013-019>021-085-290900-
Wyoming-Livingston-Chautauqua-Cattaraugus-Allegany-Southern Erie-
458 AM EDT Wed Apr 28 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Thunderstorms are expected this afternoon into early this evening.
Scattered severe storms are possible with large hail and damaging
winds the primary hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>008-010-011-014-290900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Ontario-
458 AM EDT Wed Apr 28 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Thunderstorms are expected this afternoon into early this evening.
An isolated severe storm is possible with large hail and damaging
winds the primary hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-290900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
458 AM EDT Wed Apr 28 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

A few strong thunderstorms are possible this afternoon into early
this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 1:54 PM EDTSpecial Weather StatementBUFMonroe, Wayne51 min
Apr 28, 3:56 PM EDTSpecial Weather StatementBUFAllegany34 min

Nearby

Special Marine Warnings in New York, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.